Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 14, NWS Memphis, TN

February 16, 2023Alcorn County, Tippah County, Mississippi

NWS Memphis, TN issued this tornado warning at Feb 16, 2023, 1:35 PM CST for Alcorn County, Tippah County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 1:35 PM CST (19:35 UTC)
Expired
Feb 16, 2023, 2:15 PM CST
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alcorn County, MS, Tippah County, MS

The radar

The Columbus AFB radar (KGWX), 110 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 1:40 PM CSTTSTM WND DMG2 N Ripley, MSDAMAGE TO A FEW BUSINESSES ON NORTH SIDE OF RIPLEY.
Feb 16, 1:40 PM CSTTSTM WND DMG4 S Falkner, MSTREES AND POWERLINES DOWN NEAR HIGHWAY 15 BETWEEN FAULKNER AND RIPLEY. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

169 
WFUS54 KMEG 161935
TORMEG
MSC003-139-162015-
/O.NEW.KMEG.TO.W.0014.230216T1935Z-230216T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
135 PM CST Thu Feb 16 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Tippah County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...

* Until 215 PM CST.
    
* At 135 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Gravestown, or near Ripley, moving northeast at 40
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Corinth, Ripley, Glen, Theo, Farmington, Falkner, Kossuth, Murry,
  Allentown, Hightown, Strickland, Collinstown, Wenasoga,
  Biggersville, Crumtown, Jobes, Gift, Whitten Town and Peoples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3468 8905 3478 8909 3500 8866 3499 8845
      3485 8836 3484 8837
TIME...MOT...LOC 1935Z 244DEG 35KT 3474 8902 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
905 
WWUS54 KMEG 161942
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
142 PM CST Thu Feb 16 2023

MSC003-139-162015-
/O.CON.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Tippah MS-Alcorn MS-
142 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR CENTRAL
TIPPAH AND ALCORN COUNTIES...
        
At 141 PM CST, a confirmed tornado was located over Ripley, moving
northeast at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Corinth, Ripley, Glen, Theo, Farmington, Kossuth, Murry, Allentown,
Hightown, Strickland, Collinstown, Wenasoga, Biggersville, Crumtown,
Jobes, Gift and Peoples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3471 8897 3478 8902 3500 8866 3499 8845
      3485 8836 3484 8837
TIME...MOT...LOC 1941Z 244DEG 35KT 3477 8895 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$
784 
WWUS54 KMEG 161953
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
153 PM CST Thu Feb 16 2023

MSC003-139-162015-
/O.CON.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Tippah MS-Alcorn MS-
153 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR EAST
CENTRAL TIPPAH AND ALCORN COUNTIES...
        
At 153 PM CST, a confirmed tornado was located 9 miles northeast of
Ripley, moving northeast at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Corinth, Glen, Theo, Farmington, Kossuth, Allentown, Hightown,
Strickland, Collinstown, Wenasoga, Biggersville, Crumtown, Jobes,
Gift and Peoples.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3474 8884 3486 8887 3500 8866 3499 8845
      3485 8836 3484 8837
TIME...MOT...LOC 1953Z 244DEG 35KT 3482 8882 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$
043 
WWUS54 KMEG 162009
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
209 PM CST Thu Feb 16 2023

MSC139-162019-
/O.CAN.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Tippah MS-
209 PM CST Thu Feb 16 2023

...THE TORNADO WARNING FOR EAST CENTRAL TIPPAH COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi.

LAT...LON 3492 8872 3495 8862 3499 8845 3485 8836
      3484 8837 3478 8868
TIME...MOT...LOC 2009Z 244DEG 35KT 3489 8865 

$$

MSC003-162015-
/O.CON.KMEG.TO.W.0014.000000T0000Z-230216T2015Z/
Alcorn MS-
209 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR CENTRAL
ALCORN COUNTY...
    
At 209 PM CST, a severe thunderstorm capable of producing a tornado
was located near Theo, or 8 miles southwest of Corinth, moving
northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Corinth, Glen, Farmington, Kossuth, Allentown, Hightown, Strickland,
Biggersville and Jobes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3492 8872 3495 8862 3499 8845 3485 8836
      3484 8837 3478 8868
TIME...MOT...LOC 2009Z 244DEG 35KT 3489 8865 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 11:36 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 16, 11:36 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1136 AM CST Thu Feb 16 2023

...New AVIATION...

.SYNOPSIS...
Issued at 324 AM CST Thu Feb 16 2023

Showers and thunderstorms will lift through the Midsouth today,
along and ahead of a slow-moving cold front. A few of the
thunderstorms may reach severe limits before exiting northeast
Mississippi late this afternoon. Damaging winds will be the
primary severe weather threat, accompanied by secondary threats of
tornadoes, flash flooding and large hail.

Following the passage of the cold front today, cooler and less
humid weather will prevail over the Midsouth Friday and the
weekend. Saturday morning's low temperatures will cool into the
20s over most of the Midsouth. Thereafter, temperatures will
gradually each day through Tuesday, when daytime highs reach the
70s. Tuesday's warmth will precede a chance of showers and
thunderstorms Tuesday night.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 324 AM CST Thu Feb 16 2023

GOES water vapor imagery shows a positively tilted longwave
trough over the 4-corners area. Downstream of the trough,
southwesterly flow aloft extended from TX through the lower MS
River and Ohio River valleys. Divergent flow aloft was evident on
thunderstorm anvils over the Midsouth and lower Ohio River Valley.
06Z SHV sounding showed 2300 J/kg of mixed layer CAPE, leading
credence to RAP-based SPC mesoanalysis MLCAPE estimate of 2500
J/kg over central AR at 08Z. Closer to home, MLCAPE ranged from
1000-2000 J/kg, per the RAP-based SPC Mesoanalysis page. KNQA VAD
hodograph showed 0-3km SRH of 470 m2/s2 at 0735Z.

Instability and shear aside, late evening and overnight convection
has remained relatively shallow. This may change toward sunrise, with
midlevel height falls and the approach of a surface cold front.
Tornado warnings have been issued over northwest into north
central AR early this morning, just east of a surface low along
the cold front. This front will push through the Midsouth today,
passing through Memphis by noon, and preceded by one or more
convective lines. Today's greatest severe risk will occur over
northeast MS where the cold front will intercept afternoon
instability and deep layer shear. 06Z HRRR depicts MLCAPE of 1800
J/kg at Tupelo and 0-3km SRH of 250 m2/s2. Flash flooding will be
possible, with precipitable water values around 1.7 inches, and
storms training along the cold front. Given the saturated soils
and elevated streamflows across this area, urban and small stream
flooding is quite possible.

Following the passage of the cold front late this afternoon, cool
and dry continental surface high pressure will settle into the
Midsouth. The center of this pressure ridge will settle over the
Midsouth, along and east of the MS River Friday night. Dry air and
calm winds will set up prime radiational cooling conditions, with
Saturday morning's lows forecast to drop into the 20s regionwide.

West/southwest zonal flow aloft will prevail from Sunday through
early next week. Midsouth surface temperatures will progressively
warm through the period, returning to the upper 60s and lower 70s
by Tuesday. Modified maritime air will accompany the warmer
temperatures, with surface dewpoints in the 50s. Modest convective
instability will accompany a passing shortwave trough Tuesday
night. The forecast will carry a slight chance of thunderstorms
Tuesday night, but at this time, convective parameters appear
insufficient for severe storms.

PWB

&&

.AVIATION...
(18Z TAFS)
Issued at 1117 AM CST Thu Feb 16 2023

Showers and thunderstorms continue to affect areas just east of
the Mississippi River ahead and along a cold front. Showers and
thunderstorms will spread into the KMKL and KTUP areas. Periods of
IFR ceilings ahead of the front will improve to MVFR ceilings
behind the front and will continue for the remainder of the
forecast period. Winds will be from the south at 10 to 15 knots
with higher gusts ahead of the front. Winds behind the front will
be mainly from the northwest at 10 to 15 knots and gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...ARS

In the hours before

Local storm report, Feb 16, 9:32 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 S GATES               35.82N 89.41W
02/16/2023  M5.35 INCH       LAUDERDALE         TN   COCORAHS

&&

MJ
Local storm report, Feb 16, 9:35 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
935 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       1 E DIXONVILLE          35.43N 89.72W
02/16/2023  M3.11 INCH       TIPTON             TN   COCORAHS

&&

MJ
Local storm report, Feb 16, 9:40 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             3 E GREENFIELD          35.68N 90.66W
02/16/2023  E0.88 INCH       POINSETT           AR   TRAINED SPOTTER

            NICKEL-SIZED HAIL REPORTED IN THE CENTRAL
            COMMUNITY.

&&

MJ
Local storm report, Feb 16, 11:17 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1117 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      5 SSW PURYEAR           36.38N 88.37W
02/16/2023                   HENRY              TN   TRAINED SPOTTER

            WHITLOCK ROAD IMPASSABLE DUE TO FLASH
            FLOODING. ODOM ROAD IS WASHED OUT AND
            IMPASSABLE.

&&

MJ
Local storm report, Feb 16, 11:33 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     2 NW CLARKSBURG         35.90N 88.42W
02/16/2023                   CARROLL            TN   EMERGENCY MNGR

            NUMEROUS TREE LIMBS DOWN ALONG DOLLAR HILL
            ROAD NEAR THE INTERSECTION WITH CARNAL ROAD.

&&

MJ
Local storm report, Feb 16, 11:43 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      3 SE TRENTON            35.94N 88.91W
02/16/2023                   GIBSON             TN   EMERGENCY MNGR

            SAMMONS ROAD AND HARPERS CHAPEL ROAD ARE
            WASHED OUT DUE TO FLASH FLOODING.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:35 PM CSTSpecial Weather StatementMEGTunica25 min
Feb 15, 8:37 PM CSTSpecial Weather StatementMEGTate23 min
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola, Tate38 min
Feb 15, 8:52 PM CSTSevere Thunderstorm WarningMEGDeSoto38 min
Feb 15, 8:59 PM CSTTornado WarningMEGLafayette, Marshall, Panola, Tate46 min
Feb 15, 10:09 PM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Panola, Tate, Tippah2 hr
Feb 16, 3:19 AM CSTSpecial Weather StatementMEGDeSoto, Tate, Tunica26 min
Feb 16, 3:49 AM CSTAreal Flood AdvisoryMEGCoahoma, DeSoto, Marshall, Quitman, Tate, Tunica116 min
Feb 16, 12:17 PM CSTSevere Thunderstorm WarningMEGBenton, Marshall19 min
Feb 16, 1:28 PM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah47 min
Feb 16, 2:13 PM CSTTornado WarningMEGAlcorn, Tishomingo62 min
Feb 16, 2:28 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc47 min
Feb 16, 2:30 PM CSTAreal Flood AdvisoryMEGAlcorn2 hr
Feb 16, 3:02 PM CSTTornado WarningMEGPrentiss, Tishomingo15 min
Feb 16, 3:45 PM CSTTornado WarningMEGItawamba, Monroe45 min
Feb 16, 4:18 PM CSTSpecial Weather StatementMEGMonroe27 min

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.